Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 274, NWS Wilmington, OH

September 20, 2000Brown County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Sep 20, 2000, 8:12 PM EDT for Brown County, Ohio. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2000, 8:12 PM EDT (00:12 UTC)
Expired
Sep 20, 2000, 8:55 PM EDT
In force
43 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Brown County, OH

The radar

The Cincinnati radar (KILN), 54 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 8:45 PM EDTThunderstorm Wind 50 EFayetteville, OHTrees knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 5:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 628 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
628 m²/s²
0-3 km storm-relative helicity
807 m²/s²
Significant tornado parameter
1.4
Supercell composite
15.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 210013
SVRILN
OHC015-210055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
812 PM EDT WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN SOUTHWEST OHIO...

* UNTIL 855 PM EDT...

* AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES NORTHWEST OF SARDINIA...OR ABOUT 6
  MILES SOUTH OF BLANCHESTER...MOVING EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SARDINIA...
  FAYETTEVILLE...
  MT. ORAB...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRI]VE INTO AREAS WHERE WATER
COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 4:30 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 20, 4:30 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
430 PM EDT WED SEP 20 2000

WILL BE ISSUING AN UPDATED ZFP SOON TO INCLUDE SVR TSTM WATCH FOR
ENTIRE AREA UNTIL 11 PM EDT.

.ILN...NONE.

HICKMAN

In the hours before

Local storm report, Sep 20, 5:01 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
501 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    LOGAN                     OH   WIND DAMAGE
09/20/00   HOCKING                        TREE DOWN IN LOGAN

0350 PM    ROCKBRIDGE                OH   WIND DAMAGE
09/20/00   HOCKING                        TWO LARGE TREES DOWN JUST
                                          OUTSIDE OF
                                          ROCKBRIDGE

JDR
Local storm report, Sep 20, 6:24 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
506 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

600 PM    RICHMOND                  IN   WIND DAMAGE
09/20/00   WAYNE                          TREES DOWN COUNTYWIDE

600 PM    CONNERSVILLE              IN   WIND DAMAGE
09/20/00   FAYETTE                        TREES DOWN COUNTYWIDE

MJDR
Local storm report, Sep 20, 7:22 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
506 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

630 PM    3 S EATON                 OH   65 MPH TSTM WIND GUST
09/20/00   PREBLE

630 PM    DAYTON                    OH   63 MPH TSTM WIND GUST
09/20/00   MONTGOMERY

0720 PM    TROY                      OH   WIND DAMAGE
09/20/00   MIAMI                          TREES DOWN COUNTYWIDE

JDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:23 PM EDTSevere Thunderstorm WarningILNFayette32 min
Sep 20, 8:34 PM EDTSevere Thunderstorm WarningILNClermont41 min
Sep 20, 8:39 PM EDTSevere Thunderstorm WarningILNPickaway, Ross66 min
Sep 20, 8:47 PM EDTSevere Thunderstorm WarningILNHighland43 min
Sep 20, 8:50 PM EDTSevere Thunderstorm WarningILNFairfield, Licking40 min
Sep 20, 8:55 PM EDTSevere Thunderstorm WarningILNBrown50 min
Sep 20, 9:14 PM EDTSevere Thunderstorm WarningILNAdams61 min
Sep 20, 9:14 PM EDTSevere Thunderstorm WarningILNPike61 min
Sep 20, 9:24 PM EDTSevere Thunderstorm WarningILNScioto81 min
Sep 20, 9:25 PM EDTSevere Thunderstorm WarningILNHocking65 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.